Postoperative Delirium. Presented By: Tareq Salwati SSC-Anaes. Case Summary 1: 27 years old lady, comes for debridement and skin grafting. She receives a balanced TIVA anesthetic, using propofol infusion and fentanyl. After extubation she became agitated, and combative. Case Summary 2:
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
Tareq Salwati SSC-Anaes
27 years old lady, comes for debridement and skin grafting.
She receives a balanced TIVA anesthetic, using propofol infusion and fentanyl.
After extubation she became agitated, and combative.
A 23-year-old previously healthy man undergoes general anesthesia for distal upper extremity surgery.
The surgery and anesthetic progress uneventfully. After emergence and extubation and on transport to the postanesthesia care unit (PACU), the patient becomes disoriented and combative.
Postoperative delirium is a state in which a patient has alterations in mental status that range from disorientation and lethargy to violent, harmful behavior and confusion.
These patients are awake, but cannot or do not follow commands appropriately.
-Postoperative delirium is a multifactorial occurrence that needs to be promptly evaluated by an anesthesiologist whether on table, or in the PACU.
-It also may only be a sign of a more life-threatening problem, such as airway obstruction, hypoxia or hypercarbia, which must be diagnosed immediately.
-A significant sequela of postoperative delirium is that the patient is at extreme risk of physically harming himself or PACU personnel.
-If the patient becomes combative, he or she may cause accidental trauma to self or the staff, and surgical repairs or indwelling lines and catheters may be in jeopardy.
-Furthermore, the agitation may also produce a large sympathetic nervous system response leading to hypertension and tachycardia.
After restraining the patient, assess the patients preexisting medical condition, perioperative medications administered, course of anesthesia, and type of surgery performed.
Next, a thorough physical examination and laboratory evaluation addressing arterial blood gas, serum glucose concentration, and electrolytes should follow.
If a diagnosis is not forthcoming, a neurologic consultation and computed tomographic (CT) head scan should be considered.
-Postoperative delirium is not a rare occurrence in the immediate postoperative period.
-It has been established that children and young adults are more likely to be agitated after emergence.
-Young children can often be calmed by the presence of a parent in the PACU.
-Furthermore, elderly patients are at substantially higher risk of having prolonged recovery of cognitive function after emergence, and thus may respond inappropriately in the PACU.
-Patients with language, cultural or ethnic differences may have difficulty responding appropriately to PACU staff.
-Finally, patients who have undergone surgical procedures with possibly grave consequences (e.g., tumor biopsies) may emerge with heightened agitation.
The consequences of postoperative delirium are twofold:
-First, identifying the cause and treating that appropriately, and
-second, calming and carefully positioning and restraining the patient to avoid injury to himself or others.
The former requires efficient, precise diagnosis and treatment to offset possible sequelae.
The most likely reason for development of postoperative delirium is a transient period after emerging from general anesthesia during which the patient is unable to respond to sensory input appropriately.
-A wide range of variation occurs among the responses, from somnolence and quiescence to hysteria and uncontrolled thrashing.
-A patient with the latter will need calming, positioning, and restraint, all of which may escalate the state of restlessness.
-As noted above, airway obstruction, hypoxia, or hypercarbia must be immediately assessed and treated if present.
-Anticholinergics have historically been a major contributor to emergence delirium when given parenterally.
-Both atropine and scopolamine, when administered perioperatively, may lead to postoperative disorientation.
-They may concomitantly produce tachycardia, facial flushing, and dry mouth.
-Moreover, anticholinergic medications administred ocularly for pupillary dilataion have also been implicated in causing emergence delirium.
-Treatment consists of administering physostigmine 1.25 mg IV.
-Perioperative meperidine (pethidine) in large doses, because of its atropine-like structure, can also cause these symptoms (i.e., similar to anticholinergic crises).
-Furthermore, long term meperidine use may lead to build-up of normeperidine, its major metabolite, which has substantial convulsive properties.
-Other perioperative medications that may produce disorientation on emergence include long-acting benzodiazepines (e.g., diazepam, lorazepam)
-and the induction agents ketamine, etomidate, and propofol.
Ketamine is probably the most widely recognized agent that causes postoperative dysphoria and hallucinations.
Propofol has been implicated in induction of seizure activity in rare incidences
A patient will lack strength and purposeful movement and may need sedation and mechanical ventilation until the neuromuscular blockers are metabolized, if more reversal agent is not indicated.
-Acute perioperative intoxication with alcohol or recreational drugs and/or withdrawal from such agents must be considered.
-Patients who awaken after general anesthesia with substantial pain may be highly agitated prior to the administration of analgesics.
-Distension of the stomach or the urinary bladder, poor body positioning, inappropriately tight dressings or traction, and any indwelling catheters or lines can also cause discomfort and agitation.
-Hypothermia increases the solubility of inhalational anesthetics, decreases metabolism of numerous sedative medications, and, if severe enough (<30 degrees centigrade), may produce cold narcosis.
-Serum glucose concentrations must be evaluated, as hypoglycemia is readily treatable with 50% glucose administration IV.
-Hyperglycemia, especially diabetic ketoacidosis and hyperosmolar, nonketotic coma may alter the mental status of the patient.
The latter disorder is diagnosed by high blood glucose concentrations (>600 mg/dL), hyperosmolarity, and lack of ketoacidosis.
Furthermore, hyperglycemia often occurs in patients without diabetes mellitus but with some type of severe illness ( sepsis, pneumonia, large burn).
It may also occur with substantial dehydration, IV dextrose administration, or large dose steroid administration.
-The coma that results from this disorder is most likely due to cerebral intracellular dehydration.
Treatment is in the intensive care unit setting with insulin administration, hydration, potassium supplementation, and close monitoring of glucose concentration and electrolytes.
-Careful neurologic examination and consultation may be of great value.
Cerebral hypoxia leading to ischemia may occur secondary to prolonged hypoxemia or hypotension.
-Trauma patients may develop unrecognized increased intracranial pressure or hemorrhage.
-Intracranial hemorrhage may also occur due to large, abrupt hypertension in the perioperative period.
-Cerebral thromboembolism may occur in many patients, especially those with known carotid vascular disease or those having undergone cardiac, vascular or radical neck surgery.
Although rare, placement of intra-arterial, internal jugular or subclavian lines could cause thromboembolism.
-Air embolism in cardiac surgery, air injection of intra-arterial lines, or intraveinous air administration in a patient with right-to-left shunt (paradoxical air embolism).
-Fat embolism producing cerebral ischemia is very rare, but it should be considered in patients with long bone fractures.
-Computed tomographic scans may be an invaluable aid in all of these situations.
-Finally, unrecognized grand mal seizures due to an underlying seizure disorder or delirium tremens secondary to alcohol withdrawal must be considered.
-Treatment of postoperative delirium , because in most cases it is transient, is usually supportive.
-Patient reassurance, a quiet, calm environment, and close observation during the short interval required for dissipation of general anesthetic effects are often all that is necessary.
-Nevertheless, more substantial intervention, such as the administration of analgesics for pain, or small doses of short-acting sedatives to relieve anxiety, may be required.
-It must be reiterated that close observation and evaluation of all other possible medical reasons for the altered mental status must be performed prior to the administration of medications that may further alter a patients sensorium.
-Because it is difficult to predict in which patient postoperative delirium will develop, preventing it, necessitates careful perioperative care of the patient, from preoperative assessment through discharge from the PACU.
-A caring, dedicated PACU staff, who attempt to calm and reassure the patient while the medical evaluation progresses, is invaluable.
Complications in anesthesia
John L. Atlee, M.D.